What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 25, 5:12 AM EST, 2 hours 56 minutes earlier. Its key messages:
- There is a slight to marginal risk for severe weather today. One round will be this morning between 7 am and 12 pm EDT, then the second, be the 3 pm to midnight EDT. Damaging winds and heavy rain are the main threats, but hail and localized flooding are possible. Confidence is medium in severe weather occurring, greatest confidence with the first round of storms.
- High temperatures will be in the 80s, with some locations largely along and west of Interstate 69, especially south of US 30, will see high temperatures in the upper 80s with heat indices possibly reaching the mid to upper 90s. Confidence is low because of cloud cover and precipitation chances.
- Dry conditions return later Wednesday into early Friday afternoon, with highs in the 70s and 80s.
Area forecast discussion, Jun 25, 5:12 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
612 AM EDT Tue Jun 25 2024
.KEY MESSAGES...
- There is a slight to marginal risk for severe weather today.
One round will be this morning between 7 am and 12 pm EDT,
then the second, be the 3 pm to midnight EDT. Damaging winds
and heavy rain are the main threats, but hail and localized
flooding are possible. Confidence is medium in severe weather
occurring, greatest confidence with the first round of
storms.
- High temperatures will be in the 80s, with some locations
largely along and west of Interstate 69, especially south of
US 30, will see high temperatures in the upper 80s with heat
indices possibly reaching the mid to upper 90s. Confidence is
low because of cloud cover and precipitation chances.
- Dry conditions return later Wednesday into early Friday
afternoon, with highs in the 70s and 80s.
&&
.DISCUSSION...
Issued at 532 AM EDT Tue Jun 25 2024
Well this is certainly going to be a low to medium (at best)
confidence forecast, with model guidance all over the place in terms
of what's ongoing now, and then how we expect things to evolve all
day in terms of storms.
The first (and potentially only) round of storms, currently over
WI/North-Central Lake MI as of this writing, will likely move in
from the north between 7 am-11 am EDT. Storm motion will be
southeast around 60 mph, with damaging winds and heavy rain the main
threat. Hail is also possible. Storms are currently strong to
severe, but are expected to weaken as they reach our area later this
morning...but by how much? I am always hesitant to poo-poo a severe
risk with an MCV around, as they tend to have their own environment
and can be full of surprises. Have categorical pops, particularly in
the northeast (in line with the 5z HRRR/5-7z RAP). The latest HRRR
and NAMNest models bring in likelihood of precipitation across the
entire northern CWA for the morning (vs confined to eastern
positioned RAP). This was a flip flop back to the earlier model
solutions by the HRRR...so not sure how well to trust that.
If the HRRR is correct...the line/MCV drops southeastward through
our CWA throughout the day, possibly intensifying later in the
afternoon as it gets south of US 24.
If the RAP solution (or something like it is correct), the morning
round will be less extensive, confined to NE IN/NW OH/SE Lower MI,
exiting (or diminishing) by the afternoon. It then generates a
second round of convection west over IL and that spreads eastward
along the slowly meandering cold front (3 pm-midnight EDT).
Confidence is much lower with regards to the second round of storms,
mainly because we don't know how the incoming MCV will impact our
environment. What kind of boundaries will be around? Will the
subsidence behind the exiting morning wave limit any development
afterwards? Will round 1 completely dissipate and limit cloud cover,
making it warmer and possibly more unstable for the afternoon? More
questions than answers...
The bottom line is...pay attention today for watches and warnings.
SPC has our area in either a slight/marginal risk for today, and I
feel that's reasonable. Just with the ambient synoptic environment
we have about 30 knots of bulk effective shear, perhaps as much as
1000-2000 J/kg of surface cape (upwards of that in MUCAPE), and mid
level lapse rates of 7-8 C/KM. Dewpoints look to be in the upper 60s
and low 70s (some models had low to mid 70s, which is not totally
insane given there are observations with those values in western IL
as of this writing. LCL values are on the lower end as well. I
wouldn't be surprised if we had an isolated tornado given ll
moisture and the presence of an MCV, but I'd expect the predominant
hazards with any severe storms to be damaging winds and heavy
rainfall/localized flooding.
Given the chances for showers and storms, and the fact that models
are already seriously underdoing the cloud cover (thanks to the
overnight storms over IL that were not captured well by model
guidance), opted to lower high temperatures slightly to be
around the mid-upper 80s. With the humidity comes higher heat
indices...which look to be around 90 degrees for most. The best
chance of seeing values closer to 95-100 degrees (our advisory
criteria) would be south and west, as they have time to warm up
before the MCV and associated precipitation/cloud cover arrive
(Especially assuming the RAP is right, as the better cloud cover
is going to be east). Held off on advisory headline for now
given tremendous uncertainty, and mentioned in the HWO.
Last but not least in regards to the immediate short term, with the
MCV and ongoing convection on the lake, expect we'll have a higher
swim risk than what it appears to be based on wave heights alone. In
addition to wave heights being higher near thunderstorms, water
level fluctuations are occurring from the mid lake storm pressure
perturbations. Calumet Harbor IL (southern Lake MI) dropped suddenly
by 1 ft, Port Inland MI (northern Lake MI) by a half of a foot. I
expect this to intensify as the bowing segment continues to dive
southeastward. Outside of that, winds will be south-southwest, with
waves climbing to around 2-3 feet. This is favorable for strong
longshore and structural currents (where piers are present). Rip
currents are also possible within the sandbars, especially if we see
those continued water level fluctuations into the morning and
afternoon hours. For today, have kept the moderate swim risk for
Berrien County, MI and have La Porte in a low swim risk. However,
depending on how things evolve with the incoming storms-an upgrade
to high swim risk for at least Berrien may be warranted (perhaps
upgrade to moderate for La Porte). Water level fluctuations from
seiches/meteotsunamis can cause sudden dangerous current development-
despite lower wave heights.
Beyond the short term, expect Wednesday to feature additional
chances for showers and storms associated with an incoming mid level
trough, however where the best potential is will depend on how far
the cold front from today's storms makes it southeast before
stalling and (possibly) lifting back northward. It's possible we see
a period of heavy rain Tuesday night into Wednesday as the LLJ pumps
moisture up over the front. Severe weather is not expected, but
could see some ponding on the roads or minor flooding if the front
stalls and storms redevelop along it.
Dry conditions return for mid-late week, with highs in the 70s and
80s. The next chances for rain will be Friday afternoon into
Saturday.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 606 AM EDT Tue Jun 25 2024
A line of thunderstorms is racing southeast along the eastern
shore of Lake Michigan. Wind gusts of 60 mph have been recorded.
A gradual weakening trend is anticipated but this has not been
observed quiet yet. Upstream observations will be monitored
closely and amendments will be made to KSBN as needed.
This complex has a greater likelihood of weakening by the time
it reaches KFWA, but this will need to be monitored closely as
well.
Additional storms are possible this evening, resulting in
PROB30s for now. Morning storms could either squash or enhance
the evening risk.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for LMZ043-
046.
&&
DISCUSSION...
AVIATION...BrownHazardous weather outlook, Jun 25, 7:57 AM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
857 AM EDT Tue Jun 25 2024
INZ005>009-014-017-018-104-116-204-216-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-261300-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Marshall-Whitley-Allen IN-
Eastern St. Joseph IN-Northern Kosciusko-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
857 AM EDT Tue Jun 25 2024
...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
There is a slight to marginal risk for potentially two rounds of
severe storms today. Round one will be between 7 am to 12 pm EDT,
and possibly round 2 in the 3 pm to midnight EDT time period.
Confidence in severe weather occurring is medium with the first
round, and low with the second. The primary threats would be
damaging
winds and heavy rain. Hail and localized flooding are possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There are chances for thunderstorms Wednesday, and then again Friday
afternoon into Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
INZ024>027-033-034-261300-
Wabash-Huntington-Wells-Adams-Blackford-Jay-
857 AM EDT Tue Jun 25 2024
This Hazardous Weather Outlook is for northern Indiana.
.DAY ONE...Today and tonight.
There is a marginal risk for potentially two rounds of severe storms
today. Round one would be 7 am to 12 pm EDT, and possibly round 2 in
the 3 pm to midnight EDT time period. Confidence in severe weather
occurring is medium with the first round, and low with the second.
The primary threats would be damaging winds and heavy rain. Hail and
localized flooding are possible.
Heat indices in the mid 90s are possible today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There are chances for thunderstorms Wednesday, and then again Friday
afternoon into Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LMZ043-046-261300-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
857 AM EDT Tue Jun 25 2024
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL NOON EDT TODAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Severe Thunderstorm Watch.
There is a Slight risk for potentially two rounds of severe storms
today. Round one will be from 7 am to 12 pm EDT, and possibly round
two in the 3 pm to midnight EDT time period. Confidence in severe
weather occurring is medium with the first round, and low with the
second. The primary threats would be damaging winds and heavy rain.
Hail is possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There are chances for thunderstorms Wednesday, and then again Friday
afternoon into Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
INZ012-203-261300-
Starke-Southern La Porte-
757 AM CDT Tue Jun 25 2024
...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL 11 AM CDT THIS
MORNING...
This Hazardous Weather Outlook is for northern Indiana.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
There is a Slight risk for potentially two rounds of severe storms
today. Round one will be from 7 am to 12 pm EDT, and possibly round
two in the 3 pm to midnight EDT time period. Confidence in severe
weather occurring is medium with the first round, and low with the
second. The primary threats would be damaging winds and heavy rain.
Hail is possible.
Heat indices from the mid 90s to near 100 degrees are possible
today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There are chances for thunderstorms Wednesday, and then again Friday
afternoon into Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
INZ013-015-020-022-023-032-261300-
Pulaski-Fulton IN-White-Cass IN-Miami-Grant-
857 AM EDT Tue Jun 25 2024
This Hazardous Weather Outlook is for northern Indiana.
.DAY ONE...Today and tonight.
There is a slight to marginal risk for potentially two rounds of
severe storms today. Round one would be 7 am to 12 pm EDT, and
possibly round 2 in the 3 pm to midnight EDT time period. Confidence
in severe weather occurring is medium with the first round, and low
with the second. The primary threats would be damaging winds and
heavy rain. Hail and localized flooding are possible.
Heat indices from the mid 90s to near 100 degrees are possible
today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There are chances for thunderstorms Wednesday, and then again Friday
afternoon into Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
INZ103-MIZ177-277-261300-
Northern La Porte-Northern Berrien-Southern Berrien-
857 AM EDT Tue Jun 25 2024 /757 AM CDT Tue Jun 25 2024/
...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL NOON EDT /11 AM
CDT/ TODAY...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS
EVENING...
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Severe Thunderstorm Watch.
There is a slight to marginal risk for potentially two rounds of
severe storms today. Round one would be 7 am to 12 pm EDT, and
possibly round 2 in the 3 pm to midnight EDT time period. Confidence
in severe weather occurring is medium with the first round, and low
with the second. The primary threats would be damaging winds and
heavy rain. Hail and localized flooding are possible.
There is a high swim risk for breaking waves and currents on Lake
Michigan beaches in Berrien County, MI and a moderate swim risk in La
Porte County, IN. Winds and waves will be higher around thunderstorms.
Dangerous currents are likely even with lower wave heights due to
water level fluctuations.
Heat indices in the mid 90s are possible today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a moderate swim risk for both La Porte, IN and Berrien, MI
County beaches along Lake Michigan Wednesday. Breaking waves and
currents are expected. Winds and waves will be higher around
thunderstorms.
There are chances for thunderstorms Wednesday, and then again Friday
afternoon into Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Jun 25, 6:29 AM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
729 AM EDT Tue Jun 25 2024
MIZ078>081-177-277-251245-
Northern Berrien MI-Branch MI-St. Joseph MI-Hillsdale MI-Cass MI-
Southern Berrien MI-
729 AM EDT Tue Jun 25 2024
...STRONG THUNDERSTORMS WILL IMPACT CASS...ST. JOSEPH...BRANCH...
BERRIEN AND HILLSDALE COUNTIES THROUGH 845 AM EDT...
At 729 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 39 miles west of Van Buren SP to near South
Haven to near Comstock Northwest to near Charlotte. Movement was
southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Niles, Sturgis, Coldwater, Benton Harbor, St. Joseph, Hillsdale,
Three Rivers, Dowagiac, Buchanan, Benton Heights, Fair Plain,
Bronson, Bridgman, Jonesville, Constantine, Berrien Springs,
Cassopolis, Watervliet, Quincy, and Union City.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 69 in Michigan between mile markers 1 and 21.
Interstate 94 in Michigan between mile markers 7 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until noon EDT for
north central and northeastern Indiana...and southeastern and
southwestern Michigan.
&&
LAT...LON 4207 8622 4207 8436 4173 8436 4170 8481
4176 8481 4176 8606 4183 8670 4224 8636
4224 8622
TIME...MOT...LOC 1129Z 335DEG 37KT 4252 8704 4239 8619 4232 8556 4255
8492
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DNSpecial weather statement, Jun 25, 7:34 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
834 AM EDT Tue Jun 25 2024
INZ005>009-103-104-204-MIZ078>081-177-277-OHZ001-002-251330-
Steuben IN-Eastern St. Joseph IN-Lagrange IN-Western St. Joseph IN-
Noble IN-Northern La Porte IN-De Kalb IN-Elkhart IN-
Northern Berrien MI-Branch MI-St. Joseph MI-Hillsdale MI-Cass MI-
Southern Berrien MI-Fulton OH-Williams OH-
834 AM EDT Tue Jun 25 2024
...STRONG THUNDERSTORMS WILL IMPACT ELKHART...NORTHERN NOBLE...
LAGRANGE...NORTHEASTERN LA PORTE...STEUBEN...NORTHERN ST. JOSEPH...
NORTHERN DE KALB...CASS...ST. JOSEPH...BRANCH...HILLSDALE...
BERRIEN...FULTON AND WILLIAMS COUNTIES THROUGH 930 AM EDT/830 AM
CDT/...
At 834 AM EDT/734 AM CDT, trained weather spotters reported strong
thunderstorms along a line extending from near Berrien Springs to
near Sturgis to near Addison. Movement was south at 30 mph.
HAZARD...Wind gusts up to 50 mph, small hail, and torrential
rainfall..
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Niles, Sturgis, Coldwater,
Benton Harbor, Kendallville, Angola, Bryan, St. Joseph, Hillsdale,
Three Rivers, Wauseon, Dowagiac, Buchanan, Ligonier, Archbold, and
Montpelier.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 69 in Indiana between mile markers 333 and 357.
Interstate 69 in Michigan between mile markers 1 and 21.
Interstate 80 in Indiana between mile markers 60 and 156.
Interstate 80 in Ohio between mile markers 0 and 48.
Interstate 94 in Michigan between mile markers 24 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until noon EDT/1100 AM
CDT/ for north central, northeastern and northwestern Indiana...
southeastern and southwestern Michigan...and northwestern Ohio.
&&
LAT...LON 4207 8622 4207 8436 4171 8436 4172 8389
4154 8388 4145 8443 4139 8549 4168 8658
4211 8649 4224 8636 4224 8622
TIME...MOT...LOC 1234Z 343DEG 24KT 4198 8640 4180 8551 4192 8439
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DN